Back to Ask the Diabetes Team Ask the Diabetes Team

From Burley, Idaho, USA:

My nine and a half year old son has had type 1 diabetes for almost two years, and his high blood sugars are continually 300s -600s [mg/dl, 16.7-33.3 mmol/L] with large ketones in his urine. He has been in the hospital for intravenous therapy numerous times over the last month. He has shown no other signs of illness. He can go from a blood sugar of 180 mg/dl [10 mmol/L] with no urine ketones to a 600 mg/dl [33.3 mmol/L] level and large ketones in a matter of two hours. We have tried everything including new bottles of insulin. He even does this in the hospital. He is not under any stress that has been detected. Do you have any suggestions as to what can cause this?


I'd be sure that you are working with experienced pediatric diabetes team since what you describe is highly unusual. Omitted insulin, leaking insulin injections, and lipohypertrophy at injection sites are the usual explanations although there are some other very rare explanations as well. If you are not closely working with a pediatric diabetes team, you need a referral to one.


[Editor's comment: If your son is giving his own injections, I suggest that you give them for a while and see if the problem persists. SS]

Original posting 17 Dec 2001
Posted to Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.